Arizona, 2004Heavy Snow in Arizona, December 5 to 6, 2004
December 5 to 6, 2004 · NWS TWC · 1 event in 1 county or zone
An upper level low originating off the California coast interacted with moisture already in place in Southern Arizona. Snow levels started off near 6000 feet and lowered as low as 4500 feet in some locations.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low originating off the California coast interacted with moisture already in place in Southern Arizona. Snow levels started off near 6000 feet and lowered as low as 4500 feet in some locations. Rain amounts in the valleys ranged from a quarter inch, to a widespread half inch, to localized areas with over an inch. Small pea size hail was also reported in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Dec 4, 9:40 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 4, 9:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 PM MST SAT DEC 4 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS ARIZONA
TONIGHT...PROVIDING ADDITIONAL SCATTERED VALLEY RAIN AND MOUNTAIN
SNOW SHOWERS. ANOTHER STORM SYSTEM WILL BRING AN INCREASED CHANCE OF
VALLEY RAIN AND MOUNTAIN SNOW SUNDAY NIGHT AND MONDAY. IMPROVING
WEATHER WILL OCCUR STARTING MONDAY AFTERNOON WITH DRY WEATHER FOR
MUCH OF SOUTHEAST ARIZONA DURING THE UPCOMING WEEK.
&&
.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 35
DBZ ECHOES ACROSS MUCH OF SE AZ AT 0425Z. FAR WRN PIMA COUNTY WAS
VOID OF PRECIP ECHOES. IR SATELLITE IMAGERY INDICATED BROKEN-
OVERCAST LOW-LEVEL CLOUDS ACROSS ALL BUT FAR WRN PIMA COUNTY WHERE
MOSTLY CLEAR SKIES PREVAILED. A FEW LIGHTNING STRIKES HAVE BEEN
DETECTED DURING THE PAST 30 MINUTES NEAR THE INTERNATIONAL BORDER SE
OF ORGAN PIPE. HAVE NOTED A GRADUAL INCREASE IN AREAL COVERAGE
ACROSS CENTRAL PIMA COUNTY DURING THE PAST 30 MINUTES AS WELL. WATER
VAPOR IMAGERY DEPICTS UPPER LOW/VORT MAX MOVING INTO FAR WRN PIMA
COUNTY AT THIS TIME AND THIS FEATURE WAS WELL INITIALIZED BY THE
05/00Z ETA.
GIVEN THE ABOVE DIAGNOSTICS OPTED TO ISSUE SNOW ADVISORY REST OF
TONIGHT ZONES 019/030/033 ABOVE 6000 FT UNTIL 05/12Z. MT. LEMMON
REPORTED 6 INCHES NEW SNOW AND THIS AMOUNT SUPPORTS NOTION OF
ADVISORY-CRITERIA SNOW BEING ACHIEVED BY SUN MORNING. GIVEN THE
FAIRLY WIDESPREAD ONE-QUARTER TO ONE-HALF INCH RAINS THIS AFTERNOON
FROM TUCSON VICINITY EWD...OPTED TO MENTION AREAS OF FOG DEVELOPING
TONIGHT CENTRAL/ERN SECTIONS AS LOW-CLOUDS GRADUALLY ERODE.
NEXT UPPER LOW NEAR 34N/128W AT THIS TIME PROGGED TO MOVE SEWD
TONIGHT THROUGH ABOUT MIDDAY SUN...THEN MOVE EWD ACROSS THIS
FORECAST AREA LATE SUN NIGHT/EARLY MON. 05/00Z GFS DEPICTS A
STRONGER CLOSED-LOW...SOMEWHAT NEGATIVE-TILT SYSTEM...VERSUS ETA
WHICH DEPICTS OPEN WAVE SYSTEM. IF GFS SOLUTION IS REALIZED THEN
INHERITED FORECASTS OF STRONGER SYSTEM APPEARS PLAUSIBLE. MORE
TRANQUIL PATTERN IN THE OFFING DURING THE MIDDLE AND LATTER PART OF
THE WEEK AS THE SRN STREAM BECOMES LESS ACTIVE.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 05/12Z AZZ019-030-033 ABOVE 6000 FT.
&&
BFHazardous weather outlook, Dec 4, 9:00 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
900 PM MST SAT DEC 4 2004
AZZ019-030-033-051400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-TUCSON
METRO/MARANA/GREEN VALLEY-
900 PM MST SAT DEC 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE...GRAHAM...AND
EASTERN PIMA COUNTIES
.DAY ONE...REST OF TONIGHT
...SNOW ADVISORY IN EFFECT UNTIL 5 AM MST SUNDAY ABOVE 6000 FEET...
A STORM SYSTEM WILL BRING VALLEY RAIN AND MOUNTAIN SNOW TO THE AREA
TONIGHT. SNOW ACCUMULATIONS OF 3 TO 6 INCHES ABOVE 6000 FEET ARE
EXPECTED BY SUNDAY MORNING. SNOW SHOWERS ARE EXPECTED TO DECREASE
TOWARD MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER SYSTEM WILL MOVE INTO THE REGION BY LATE SUNDAY...BRINGING
ADDITIONAL VALLEY RAIN AND MOUNTAIN SNOW TO THE AREA SUNDAY
AFTERNOON AND NIGHT. SOME MOUNTAIN LOCATIONS COULD RECEIVE
SIGNIFICANT SNOW ACCUMULATIONS. SNOW LEVELS ARE EXPECTED TO DROP TO
4500 FEET BY EARLY MONDAY MORNING...WITH TOTAL ACCUMULATIONS OF 3 TO
8 INCHES POSSIBLE ABOVE 6000 FEET...AND LOCALLY HIGHER AMOUNTS ABOVE
8000 FEET.
IMPROVING WEATHER IS EXPECTED MONDAY AFTERNOON WITH DRY AND
GRADUALLY WARMER CONDITIONS TUESDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Upper Gila River Valley
- When
- December 5, 1:00 AM MST to December 6, 10:00 AM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- GENERAL PUBLIC
Mount Graham, located at 10,720 feet in the Pinaleno Mountains to the southwest of Safford Arizona, reported a storm total snowfall of 22 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Alaska, December 5 to 8, 20042 events
- High Wind in Oregon, December 5 to 6, 200477 kt wind · 2 events
- Heavy Snow in Arizona, December 5 to 6, 20041 event
- Heavy Snow in Arizona, December 5 to 6, 20041 event
- Heavy Snow in Idaho, December 5, 20041 event
- Strong Wind in California, December 5, 2004$5,000 · 1 event
- Heavy Rain in Arizona, December 5 to 6, 20041 event
- Heavy Snow in New Mexico, December 5 to 6, 20041 event
- Wildfire in Hawaii, December 5 to 9, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5428620.